19 . June , 2019 - Wednesday
Check todays hot topics or new products

Find a Drug: Advanced

Please Sign in or Register

All about: Genahist

Big Image

Generic Name: diphenhydramine (dye fen HYE dra meen)
Brand Names: 40 Winks, Aler-Dryl, Banophen, Benadryl, Calm-Aid, Compoz Nighttime Sleep Aid, Diphedryl, Diphen, Genahist, Hydramine, Nu-Med, Nytol Caplet, Quenalin, Scot-Tussin Allergy Relief Formula, Sleep, Sleepinal, Sominex, Twilite, Unisom Sleepgels Maximum Strength

What is Genahist (diphenhydramine)?

Diphenhydramine is an antihistamine. Diphenhydramine blocks the effects of the naturally occurring chemical histamine in the body.

Diphenhydramine is used to treat sneezing; runny nose; itching, watery eyes; hives; rashes; itching; and other symptoms of allergies and the common cold.

Diphenhydramine is also used to suppress coughs, to treat motion sickness, to induce sleep, and to treat mild forms of Parkinson's disease.

Diphenhydramine may also be used for purposes other than those listed in this medication guide.

What is the most important information I should know about Genahist (diphenhydramine)?

Use caution when driving, operating machinery, or performing other hazardous activities. Diphenhydramine may cause dizziness or drowsiness. If you experience dizziness or drowsiness, avoid these activities. Use alcohol cautiously. Alcohol may increase drowsiness and dizziness while taking diphenhydramine.

What should I discuss with my healthcare provider before taking Genahist (diphenhydramine)?

Do not take diphenhydramine if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. A very dangerous drug interaction could occur, leading to serious side effects.

Before taking this medication, tell your doctor if you have

  • glaucoma or increased pressure in the eye;

  • a stomach ulcer;

  • an enlarged prostate, bladder problems or difficulty urinating;

  • an overactive thyroid (hyperthyroidism);

  • hypertension or any type of heart problems; or

  • asthma.

You may not be able to take diphenhydramine, or you may require a lower dose or special monitoring during treatment if you have any of the conditions listed above.

Diphenhydramine is in the FDA pregnancy category B. This means that it is not expected to be harmful to an unborn baby. Do not take diphenhydramine without first talking to your doctor if you are pregnant. Infants are especially sensitive to the effects of antihistamines, and side effects could occur in a breast-feeding baby. Do not take diphenhydramine without first talking to your doctor if you are nursing a baby. If you are over 60 years of age, you may be more likely to experience side effects from diphenhydramine. You may require a lower dose of this medication.

How should I take Genahist (diphenhydramine)?

Take diphenhydramine exactly as directed on the package or as directed by your doctor. If you do not understand these directions, ask your pharmacist, nurse, or doctor to explain them to you.

Take each dose with a full glass of water.

Diphenhydramine can be taken with or without food.

For motion sickness, a dose is usually taken 30 minutes before motion, then with meals and at bedtime for the duration of exposure.

As a sleep aid, diphenhydramine should be taken approximately 30 minutes before bedtime.

To ensure that you get a correct dose, measure the liquid forms of diphenhydramine with a special dose-measuring spoon or cup, not with a regular tablespoon. If you do not have a dose-measuring device, ask your pharmacist where you can get one.

Never take more of this medication than is prescribed for you. The maximum amount of diphenhydramine that you should take in any 24-hour period is 300 mg.

Store diphenhydramine at room temperature away from moisture and heat.

What happens if I miss a dose?

Take the missed dose as soon as you remember. However, if it is almost time for the next dose, skip the missed dose and take only the next regularly scheduled dose. Do not take a double dose of this medication unless otherwise directed by your doctor.

What happens if I overdose?

Seek emergency medical attention if an overdose is suspected.

Symptoms of a diphenhydramine overdose include extreme sleepiness, confusion, weakness, ringing in the ears, blurred vision, large pupils, dry mouth, flushing, fever, shaking, insomnia, hallucinations, and possibly seizures.

What should I avoid while taking Genahist (diphenhydramine)?

Use caution when driving, operating machinery, or performing other hazardous activities. Diphenhydramine may cause dizziness or drowsiness. If you experience dizziness or drowsiness, avoid these activities. Use alcohol cautiously. Alcohol may increase drowsiness and dizziness while taking diphenhydramine.

Genahist (diphenhydramine) side effects

Stop taking diphenhydramine and seek emergency medical attention if you experience an allergic reaction (difficulty breathing; closing of your throat; swelling of your lips, tongue, or face; or hives).

Other, less serious side effects may be more likely to occur. Continue to take diphenhydramine and talk to your doctor if you experience

  • sleepiness, fatigue, or dizziness;

  • headache;

  • dry mouth; or

  • difficulty urinating or an enlarged prostate.

Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.

What other drugs will affect Genahist (diphenhydramine)?

Do not take diphenhydramine if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. A very dangerous drug interaction could occur, leading to serious side effects.

Talk to your pharmacist before taking other over-the-counter cough, cold, allergy, or insomnia medications. These products may contain medicines similar to diphenhydramine, which could lead to an antihistamine overdose.

Before taking this medication, tell your doctor if you are taking any of the following medicines:

  • anxiety or sleep medicines such as alprazolam (Xanax), diazepam (Valium), chlordiazepoxide (Librium), temazepam (Restoril), or triazolam (Halcion);

  • medications for depression such as amitriptyline (Elavil), doxepin (Sinequan), nortriptyline (Pamelor), fluoxetine (Prozac), sertraline (Zoloft), or paroxetine (Paxil); or

  • any other medications that make you feel drowsy, sleepy, or relaxed.

Drugs other than those listed here may also interact with diphenhydramine. Talk to your doctor and pharmacist before taking any prescription or over-the-counter medicines, including vitamins, minerals, and herbal products.

Where can I get more information?

  • Your pharmacist has more information about diphenhydramine written for health professionals that you may read.

What does my medication look like?

Diphenhydramine is available with a prescription and over the counter generically and under many brand names as tablets, capsules, an elixir, and a syrup. Other formulations may also be available. Ask your pharmacist any questions you have about this medication, especially if it is new to you.

  • Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed
  • Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.
Copyright 1996-2006 Cerner Multum, Inc. Version: 4.04. Revision Date: 2/13/04 3:59:07 PM.

Recent Drug Updates at DrugIndexOnline:





Azulfidine Azulfidine
Generic Name: sulfasalazine (sull fa SAH la zeen) Brand Names: Azulfidine, Azulfidine EN-tabs What is Azulfidine (sulfasalazine)? The exact way that sulfasalazine works is unknown, but it is believed to reduce the actions of substances in the body that cause inflammation, tissue damage, more...

Chlorpheniramine, Phenylephrine, and Hydrocodone Chlorpheniramine, Phenylephrine, and Hydrocodone
Some commonly used brand names are: In the U.S.— Alka-Seltzer Plus Cold and Cough 21 Alka-Seltzer Plus Cold and Cough Medicine Liqui-Gels 34 Alka-Seltzer Plus Night-Time Cold Liqui-Gels 35 Ami-Tex LA 69 Anatuss LA 70 Benylin Expectorant 54 Bromfed-DM 17 Broncholate 68 Carbinoxamine Compou more...

choline magnesium trisalicylate choline magnesium trisalicylate
Generic Name: choline magnesium trisalicylate (KOE leen mag NEE zhum try sal I si late) Brand Names: Tricosal, Trilisate What is choline magnesium trisalicylate? Choline magnesium trisalicylate is in a class of drugs called salicylates. It works by reducing substances in the body that ca more...

Diovan Diovan
Generic Name: valsartan (val SAR tan) Brand Names: Diovan What is valsartan? Valsartan is in a group of drugs called angiotensin II receptor antagonists. Valsartan keeps blood vessels from narrowing, which lowers blood pressure and improves blood flow. Valsartan is used to treat high bl more...

emedastine ophthalmic emedastine ophthalmic
Generic Name: emedastine ophthalmic (eh MEH dah steen off THAL mick) Brand Names: Emadine What is emedastine ophthalmic? Emedastine is an anti-allergic medication. It inhibits processes in the body that cause allergic symptoms after exposure to an allergen. Emedastine ophthalmic is used more...

Gel-Kam Dental Therapy Pak Gel-Kam Dental Therapy Pak
Generic Name: fluoride topical (FLOOR ide TOP i kal) Brand Names: Acid Phos Fluor Rinse, ACT Fluoride Rinse, Gel-Kam, Gel-Kam Dental Therapy Pak, Gel-Kam Dentinbloc, Gel-Kam Sensitivity Therapy, Neutracare Mint Gel, Omni Perio-Med, Omni-Med, Oral B Anti-Cavity, Perfect Choice, Perio Med, more...

Haley's M-O Suspension Haley's M-O Suspension
Generic Name: Magnesium Hydroxide/Mineral Oil Suspension (mag-NEE-zee-um) Brand Name: Haley's M-OHaley's M-O Suspension is used for:Treating constipation. It may also be used for other conditions as determined by your doctor. Haley's M-O Suspension is a laxative. It works by softening the stool more...

Ibuprofen Chewable Tablets Ibuprofen Chewable Tablets
Generic Name: Ibuprofen Chewable Tablets (EYE-bue-PROE-fen) Brand Name: Examples include Children's Advil and Children's Motrin Ibuprofen Chewable Tablets is a nonsteroidal anti-inflammatory drug (NSAID). It may cause an increased risk of serious and sometimes fatal heart and blood vessel probl more...